September was National Pain Awareness Month, a time to focus both on pain and pain-relief. One of the most popular over-the-counter pain relievers, acetaminophen, has drawn the FDA’s attention recently due to the problem of liver injury related to the use of acetaminophen in both over-the-counter and prescription products. When used as directed on the label, acetaminophen is generally considered safe, but liver damage can occur if more than the recommended dose is taken.
As an ingredient in prescription medications, it may be abbreviated as “APAP.” And in other countries, acetaminophen can have a different name. In Great Britain, for example, it is called paracetamol.
To lower your risk of damage, the FDA recommends you do the following: Follow the dosing directions and never take more than directed because even a small amount more than directed can cause liver damage. Don’t take it for more days than directed. Don’t take more than one medicine that contains acetaminophen at a time.
Talk to you doctor before taking acetaminophen if you drink three or more drinks of alcohol every day, or have liver disease. Also, if you take the blood thinner warfarin you should talk with your doctor first, because taking warfarin and acetaminophen together may raise your risk of bleeding.